Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 296, NWS North Platte, NE

August 10, 2020Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 10, 2020, 5:37 AM CDT for Boyd County, Holt County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 5:37 AM CDT (10:37 UTC)
Expired
Aug 10, 2020, 6:30 AM CDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE

The radar

The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:58 AM CDTHAIL 12 Se Bristow, NEREPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-5.3

Open this sounding in Storm Lab

The text

As transmitted.

736 
WUUS53 KLBF 101037
SVRLBF
NEC015-089-101130-
/O.NEW.KLBF.SV.W.0296.200810T1037Z-200810T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
537 AM CDT Mon Aug 10 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Holt County in north central Nebraska...
  Boyd County in north central Nebraska...

* Until 630 AM CDT.

* At 537 AM CDT, a severe thunderstorm was located over Spencer,
  moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Spencer, Butte, Lynch, Gross, Bristow, Anoka, Monowi, Spencer Dam,
  Parshall Bridge State Wildlife Management Area, Redbird State
  Wildlife Management Area, Hull Lake State Wildlife Management Area
  and Anncar.

This includes the following highways...
 Highway 281 between mile markers 202 and 223.
 Highway 12 between mile markers 106 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
      4274 9830 4270 9892 4288 9907 4300 9880
      4300 9850
TIME...MOT...LOC 1037Z 240DEG 43KT 4291 9872 

HAIL...1.50IN
WIND...60MPH
 
$$

Keck
6 follow-up statements
996 
WWUS53 KLBF 101046
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
546 AM CDT Mon Aug 10 2020

NEC015-089-101130-
/O.CON.KLBF.SV.W.0296.000000T0000Z-200810T1130Z/
Holt NE-Boyd NE-
546 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN HOLT AND BOYD COUNTIES...

At 545 AM CDT, severe thunderstorms were located along a line
extending from near Spencer to 6 miles south of Butte, moving east at
50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Spencer, Butte, Lynch, Gross, Bristow, Anoka, Monowi, Spencer Dam,
Parshall Bridge State Wildlife Management Area, Redbird State
Wildlife Management Area, Hull Lake State Wildlife Management Area
and Anncar.

This includes the following highways...
 Highway 281 between mile markers 202 and 223.
 Highway 12 between mile markers 106 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4293 9841 4288 9831 4274 9830 4270 9891
      4288 9906 4300 9879 4300 9850 4296 9848
      4293 9844
TIME...MOT...LOC 1045Z 263DEG 47KT 4293 9875 4283 9880 

HAIL...1.50IN
WIND...60MPH
 
$$

Keck
060 
WWUS53 KLBF 101052
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
552 AM CDT Mon Aug 10 2020

NEC015-089-101130-
/O.CON.KLBF.SV.W.0296.000000T0000Z-200810T1130Z/
Holt NE-Boyd NE-
552 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN HOLT AND BOYD COUNTIES...

At 552 AM CDT, severe thunderstorms were located along a line
extending from near Gross to 6 miles south of Spencer, moving east at
40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Spencer, Butte, Lynch, Gross, Bristow, Anoka, Monowi, Parshall 
Bridge State Wildlife Management Area, Redbird State Wildlife 
Management Area, Hull Lake State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 281 between mile markers 202 and 223.
 Highway 12 between mile markers 106 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4293 9841 4288 9831 4274 9830 4270 9891
      4288 9906 4300 9879 4300 9850 4296 9848
      4293 9844
TIME...MOT...LOC 1052Z 275DEG 35KT 4291 9859 4278 9868 

HAIL...1.50IN
WIND...60MPH
 
$$

Keck
635 
WWUS53 KLBF 101101
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
601 AM CDT Mon Aug 10 2020

NEC015-089-101130-
/O.CON.KLBF.SV.W.0296.000000T0000Z-200810T1130Z/
Holt NE-Boyd NE-
601 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN HOLT AND EASTERN BOYD COUNTIES...

At 601 AM CDT, severe thunderstorms were located along a line
extending from near Marty to near Lynch, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Spencer, Lynch, Gross, Bristow, Monowi, Redbird State Wildlife 
Management Area and Anncar.

This includes the following highways...
 Highway 281 between mile markers 202 and 222.
 Highway 12 between mile markers 121 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4293 9841 4288 9831 4274 9830 4271 9879
      4285 9876 4299 9872 4300 9850 4296 9848
      4293 9844
TIME...MOT...LOC 1101Z 259DEG 33KT 4297 9840 4277 9855 

HAIL...1.50IN
WIND...60MPH
 
$$

Keck
499 
WWUS53 KLBF 101110
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
610 AM CDT Mon Aug 10 2020

NEC015-089-101130-
/O.CON.KLBF.SV.W.0296.000000T0000Z-200810T1130Z/
Holt NE-Boyd NE-
610 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN HOLT AND SOUTHEASTERN BOYD COUNTIES...

At 609 AM CDT, severe thunderstorms were located along a line
extending from near Lynch to 13 miles southeast of Spencer, moving
east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lynch, Monowi and Redbird State Wildlife Management Area. 

This includes Highway 12 between mile markers 135 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4272 9861 4293 9842 4293 9841 4288 9831
      4274 9830
TIME...MOT...LOC 1109Z 265DEG 31KT 4288 9838 4273 9852 

HAIL...1.50IN
WIND...60MPH
 
$$

Keck
753 
WWUS53 KLBF 101117
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
617 AM CDT Mon Aug 10 2020

NEC015-089-101130-
/O.CON.KLBF.SV.W.0296.000000T0000Z-200810T1130Z/
Holt NE-Boyd NE-
617 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN HOLT AND SOUTHEASTERN BOYD COUNTIES...

At 617 AM CDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Marty to 6 miles south of Lynch,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lynch, Monowi and Redbird State Wildlife Management Area. 

This includes Highway 12 between mile markers 135 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4272 9861 4293 9842 4293 9841 4288 9831
      4274 9830
TIME...MOT...LOC 1117Z 265DEG 31KT 4288 9831 4273 9845 

HAIL...1.00IN
WIND...60MPH
 
$$

Keck
044 
WWUS53 KLBF 101121
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
621 AM CDT Mon Aug 10 2020

NEC015-089-101130-
/O.EXP.KLBF.SV.W.0296.000000T0000Z-200810T1130Z/
Holt NE-Boyd NE-
621 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOLT AND
SOUTHEASTERN BOYD COUNTIES WILL EXPIRE AT 630 AM CDT...

The storms which prompted the warning have weakened and moved out of 
the warned area. Therefore, the warning will be allowed to expire.
However, gusty winds and small hail are still possible with these 
thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4272 9861 4293 9842 4293 9841 4288 9831
      4274 9830
TIME...MOT...LOC 1120Z 240DEG 43KT 4289 9830 4274 9844 

$$

Keck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:57 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 10, 3:57 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
357 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today through Tuesday)
Issued at 357 AM CDT Mon Aug 10 2020

The main forecast challenges to start the week revolve mainly around
precip chances and thunder. The first round is being monitored
across the far north this morning, the next tomorrow afternoon with
a warm front, and another Wednesday ahead of a dryline.

This morning... As of 08z, convection is underway just across the
border in SoDak ahead of a rather stout shortwave. Fgen centered
around H7 appears to be the primary forcing mechanism with a surface
high drifting onto the northern Plains and no low level jet in play.
Some of the near term model guidance suggests further development in
far northern Neb, while others keep most of the activity north and
east of the forecast area. Continued chc PoP for areas along and
north of Hwy 20 through the morning, which appears to be a safe
approach. IR imagery showed rapidly cooling cloud tops around KONL,
so will continue to monitor for additional storms. The wave quickly
scoots east, taking the lift and moisture convergence with it. Have
all PoP out of north central Neb by 18z.

This afternoon and evening... Can't completely rule out a couple
rain showers far north central on the back side of the shortwave,
but confidence is too low to include PoP. Broad isentropic upglide
remains at 315K, roughly corresponding to 650-700mb. However,
moisture is beginning to thin out, especially in the lower levels.
Thinking fair conditions should be the main story despite easterly
surface flow and CAA aloft. Forecast soundings keep instability to a
minimum with dew points dropping into the 40s northwest and 50s
elsewhere. Strong CAA is noted at H85 with temps a good 8 to 10C
cooler than yesterday. Went with the middle of the road approach for
max temps, which seemed to line up well with MAV guidance. Forecast
highs range from mid 70s north central to lower 80s panhandle and
far SW. This will feel like a big change after heat index values
reached the upper 90s yesterday.

Tonight... Included a small area of schc PoP far northwest Neb,
mainly near the Pine Ridge. Weak fgen at H5-7 ahead of the next
shortwave couples with a surface front beginning to emerge from the
Rockies. Moisture slowly starts to recover as dew points rise back
into the 50s in the panhandle under southerly return flow. However,
any development should be isolated at best as most of the forcing
remains well west and moisture as a whole is still rather scarce.
Overall, partly to mostly clear skies are expected with lows
generally in the upper 50s.

Tuesday... Southerly flow strengthens and H85 temps warm again into
the mid 20s C. A surface warm front is progged to cross the forecast
area throughout the day, resulting in summerlike conditions in the
west (highs around 90F) and somewhat cooler east (mid 80s). The
front will provide sufficient forcing to fire off some thunderstorms
late afternoon into the evening, while an impulse at H7 will add
some support aloft. Moisture advection is strong yet again as dew
points reach the mid/upper 60s for much of the area. There should be
ample instability, however soundings suggest it will be elevated
with a strong cap holding until well into the evening. Confidence in
coverage and potential increases after 00z.

.LONG TERM...(Tuesday night through Sunday)
Issued at 357 AM CDT Mon Aug 10 2020

Wednesday and beyond... A broad upper ridge remains parked over the
southern Plains while a trough nudges into the northern Plains. This
setup keeps Nebraska in quasi-zonal flow aloft. Depending on the
strength of any waves rounding the upper trough and any surface
features, this pattern could be suitable for periodic thunder
chances. Perhaps the best potential comes Wednesday afternoon and
evening along a progressive dryline. Very high CAPE, modest deep
layer shear, and steep mid level lapse rates would support strong to
severe storms should any develop. Persistent southerly flow at H85
will help keep temperatures seasonably warm to slightly above
normal through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1128 PM CDT Sun Aug 9 2020

For the KLBF terminal: Expect mainly clear skies overnight with
few to scattered coverage of clouds ranging from 20000 to 25000 FT
AGL. For the KVTN terminal: Skies will be mostly clear overnight,
however, there is a small threat for isolated showers and
thunderstorms to impact the terminal from 07z to 11z overnight.
Will handle this with a tempo group with some broken 10000 FT AGL
ceilings. Skies will remain partly cloudy to mostly clear on
Monday with a few clouds at 20000 to 25000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Buttler
Hazardous weather outlook, Aug 10, 4:28 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
428 AM CDT Mon Aug 10 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-110930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
428 AM CDT Mon Aug 10 2020 /328 AM MDT Mon Aug 10 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated thunderstorms will be possible over northern Nebraska
through 7 AM CT. At this time, the threat for severe storms is
low.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorm chances continue Tuesday through Saturday. The
severe potential remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:48 AM CDTSpecial Weather StatementLBFHolt42 min
Aug 10, 6:58 AM CDTSpecial Weather StatementLBFHolt32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.